Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

What causes itchy bumps on skin?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1989
Answered : 1973 Questions
Question
I have been suffering with very itchy bumps for over a month. I have been seen by two doctors. One that said it was scabies and treated for it but it didn't work and then another that didn't know but gave me steroids. They start out with hive like bumps that are really itchy then start to pus and are streading like crazy. My sister who spent the holiday with me has this now as well. No one seems to know what it is.
Thu, 7 Jun 2018 in Skin Hair and Nails
 
 
Answered by Dr. Kathy Robinson 2 hours later
Brief Answer:
sounds and looks like scabies

Detailed Answer:
Hello and thank you for the question.

These bumps look like scabies. Not everyone gets the hive type reaction but some people do.

The fact that your sister now has a similar rash makes scabies more likely. Sometimes you need to use the scabies cream more than once. You also need to wash all clothing and linens involved in hot water. Couches and other areas that may harbor the mites need to be sprayed with an insecticidal spray to kill them.

I'd suggest seeing your doctor for another cream prescription. Topical Permethrin is the most effective.

I wish you the best,
Dr. Robinson

Above answer was peer-reviewed by
 
Follow-up: What causes itchy bumps on skin? 14 hours later
So my question is when I was on the prednisone they went away and then it was 8 days latter I had another breakout of them. If this normal? I have had this since the first week in December and my sister has it but my kids or husband or her kids or her husband doesn't have it. How contagious is it?

They also go from huge hive like spots to then spots with tiny little bumps in them then to smaller spots that then ouz if you pop them like posion ivy

Does this all match scabies?
 
 
Answered by Dr. Kathy Robinson 6 minutes later
Brief Answer:
it can be consistent with scabies

Detailed Answer:
Hi,
All of this can be consistent with scabies. The prednisone is a powerful anti-inflammatory and can suppress inflammation from just about anything, but when it gets out of your system then the inflammation can come back.
If it is scabies then it is very contagious and it would seem like other people in the family would get it if they had contact with either of you or the furniture or clothing that might have been shared.
I guess it is possible that there is another cause like bedbugs, or other insect bites. It does not look much like allergy but that is also a possibility.
In addition to a retreatment for scabies, and the hot water clothes washing, I would consider eliminating almost all body products and for a week or so and adding them back one at a time.
Unfortunately you can become allergic to anything like lotion or cosmetics at any time, even if you have used it for years.
This can be hard to sort out and may require allergy testing if it does not clear up after you try the above suggestions.
I hope you get relief soon,
Dr. Robinson
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor